Psychostimulants Harm Performance, as Well as Neuroplasticity

Kermit Cole
9
679

A review of “potential neurobiological ramifications of the popular cognitive enhancers,” in Frontiers of Systems Neuroscience, finds that stimulants reduce performance at higher dosages, and that there is a “potential cost of brain plasticity that is associated with the neural ramifications of nootropic drugs in the healthy developing brain.”

Urban, K., Gao, W., Performance enhancement at the cost of potential brain plasticity: neural ramifications of nootropic drugs in the healthy developing brain. Frontiers in Systems Neuroscience. Online May 13 2014.

Unaware of the consequences, students often use stimulants to boost their academic performance. (Healthline)
Is Ritalin Ruining Your Brain? New Research on ‘Smart Drugs’ Implies Some Dangers (Bustle)
“Smart Drugs” Could Lead to Long-Term Brain Damage (Health Central)

Previous articleFrom Protesting to Taking Over: Using Education to Change Mental Health Care
Next article“Mental Illness Plagued Student Who Leaped From Niagara Falls”
Kermit Cole
Kermit Cole, MFT, founding editor of Mad in America, works in Santa Fe, New Mexico as a couples and family therapist. Inspired by Open Dialogue, he works as part of a team and consults with couples and families that have members identified as patients. His work in residential treatment — largely with severely traumatized and/or "psychotic" clients — led to an appreciation of the power and beauty of systemic philosophy and practice, as the alternative to the prevailing focus on individual pathology. A former film-maker, he has undergraduate and master's degrees in psychology from Harvard University, as well as an MFT degree from the Council for Relationships in Philadelphia. He is a doctoral candidate with the Taos Institute and the Free University of Brussels. You can reach him at [email protected]

9 COMMENTS

    • Yes, the psychiatrists are forcing children onto the ADHD drugs (which are chemically similar to cocaine) and the SSRIs / antidepressants (which are chemically similar to LSD). And then they proclaim the child has a “life long, incurable, genetic mental illness,” when the child becomes psychotic due to the adverse effects of these drugs. It’s sick. Forcing little children (or anyone) onto drugs chemically similar to cocaine and LSD, while lying about the actual effects of these dangerous drugs, is insane and wrong.

  1. and they have plans to make more. one amphetamine strip, one dextroamphetamine strip, a ritalin strip and a dextroamphetamine patch at some point soon too… the odd thing is that they think it curbs drug misuse but I tutor German grad students and overheard a conversation where the girl wanted Vyvanse because it makes her “higher”… that one went down the tubes big pharma.

  2. “These medications have been developed to treat specific illnesses, and are well suited for that intended purpose,” Urban said. “However, because they were developed to treat illnesses, they may have very different effects on healthy brains.” (from the Healthline article posted above)
    – problem with these arguments is everyone thinks their kid is the one with the illness.

    • The other problem is that they act as if there is some way to differentiate between “healthy brains” and those who “need treatment,” which, of course, is impossible to do. Additionally, the statement implies that stimulants have some kind of differential effect on those with “ADHD,” a premise which was disproven way back in the 70s and which only an extremely ignorant or intentionally deceptive doctor would put forth in 2014.

      —- Steve

      • The Dr’s are not so much extremely ignorant as embedded in their bio-psychiatry models of human behavior. If you challenge one area they might have to question the whole of psychiatry.

        It is ideological blinkers – though it looks like extreme ignorance, I grant you that

  3. My experience – my son was prescribed Adderall by a Dr. Malik because he reported having trouble concentrating – he developed Adderall psychosis – He went to Dr. Head (a neurologist) for the symptoms of Adderall psychosis (though I had not figured out he had Adderall psychosis yet) – Dr. Head prescribed Depakote.

    The doctors do NOT know, nor in many cases even care about what the bad effects of the drugs are – they just add one drug onto another.

    Do your research before, during and after visiting your doctor.

    • Gary, This happen to our son as well. While in College he convinced a pdoc that he was ADHD because that’s how you get Adderall to help you study. He was his high-school class valedictorian on no drugs. He spiraled out of control dropped the Adderall without tapering off the drug and this brought on major psychosis. Scary deal if you don’t know what is going on…as you have found. Stay off the drugs and if on them be careful to taper off very slowly.

      As a parent its easy to want a quick fix with drugs. Slow life down because recovery takes time.